Prednisone and nevirapine rash
Simon Collins, HIV i-Base
Results of an uncontrolled study presented at ICAAC in 1998 found that using prednisone (40-50mg QD) during the first two weeks of nevirapine therapy led to a reduced incidence of rash (in 1/83 against 10/72 without prednisone).
This led many clinicians to prescribe short courses of prednisone for patients starting nevirapine-based combinations.
In Durban, a Canadian study from Julio Montaner group found opposite results. This controlled open-label study in 138 patients (66 of whom were treatment naive) randomised half of the group to receive prednisone (40mg QD) and half to receive nothing.
Analysis was performed after all patients had completed six weeks treatment – the risk period for NVP-associated rash. The incidence of rash was higher in the prednisone group (36% against 18%) most of which were mild to moderate severity. The majority of rashes were mild (55%) or moderate (9%). Serious rash only occurred in the prednisone group (9% vs 0%).
|Rash||36% (25/69)||18% (13/69)||p = 0.022|
|Serious rash||9% (6/69)||0%|
- Montaner J, Gigliotti M, Cahn P et al. The effects of a short course of prednisone (pred) on the incidence of rash associated with nevirapine (NVP, VIRAMUNE). XIII International AIDS Conference, Durban, July 9-14, 2000. Abstract WePpB1378.